Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 28, 2019, 3:05 AM EDT for 5 counties in Michigan. It took effect at Jul 29, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 3:05 AM EDT (07:05 UTC)
- In effect from
- Jul 29, 2019, 6:00 AM EDT
- Expired
- Jul 29, 2019, 7:56 PM EDT
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WHUS43 KGRR 280705 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 305 AM EDT Sun Jul 28 2019 MIZ037-043-050-056-064-281515- /O.NEW.KGRR.BH.S.0010.190729T1000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 305 AM EDT Sun Jul 28 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect from Monday morning through late Monday night. * HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...BEACHES FROM Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State park... Pere Marquette Park in Muskegon. * OVERVIEW/POTENTIAL IMPACTS...Southerly winds will increase and shift to the southwest late tonight into Monday. This will result in building waves that will top 4 feet resulting in the hazardous swim conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
7 follow-up statements
315 WHUS43 KGRR 281504 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 1104 AM EDT Sun Jul 28 2019 MIZ037-043-050-056-064-282315- /O.CON.KGRR.BH.S.0010.190729T1000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1104 AM EDT Sun Jul 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...The south side of piers and breakwaters will be most dangerous. Waves will overtop piers and breakwaters possibly sweeping people into the water. Strong currents at the outlets of rivers will quickly pull people offshore, especially around Ludington State Park. Stay out of the water! PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents form parallel to the shoreline.Longshore currents can pull you toward structures, and structural Currents can sweep you out into deeper water along the pier structure. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR BORCHARDT
703 WHUS43 KGRR 281848 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 248 PM EDT Sun Jul 28 2019 MIZ037-043-050-056-064-290300- /O.CON.KGRR.BH.S.0010.190729T1000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 248 PM EDT Sun Jul 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...The south side of piers and breakwaters will be most dangerous. Waves will overtop piers and breakwaters possibly sweeping people into the water. Strong currents at the outlets of rivers will quickly pull people offshore, especially around Ludington State Park. Stay out of the water! PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents form parallel to the shoreline.Longshore currents can pull you toward structures, and structural Currents can sweep you out into deeper water along the pier structure. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR BORCHARDT
648 WHUS43 KGRR 290203 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 1003 PM EDT Sun Jul 28 2019 MIZ037-043-050-056-064-291015- /O.CON.KGRR.BH.S.0010.190729T1000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1003 PM EDT Sun Jul 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH LATE MONDAY NIGHT... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...The south side of piers and breakwaters will be most dangerous. Waves will overtop piers and breakwaters possibly sweeping people into the water. Strong currents at the outlets of rivers will quickly pull people offshore, especially around Ludington State Park. Stay out of the water! PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents form parallel to the shoreline.Longshore currents can pull you toward structures, and structural Currents can sweep you out into deeper water along the pier structure. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
975 WHUS43 KGRR 290700 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 300 AM EDT Mon Jul 29 2019 MIZ037-043-050-056-064-291500- /O.CON.KGRR.BH.S.0010.190729T1000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 300 AM EDT Mon Jul 29 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH LATE TONIGHT... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...The south side of piers and breakwaters will be most dangerous. Waves will overtop piers and breakwaters possibly sweeping people into the water. Strong currents at the outlets of rivers will quickly pull people offshore, especially around Ludington State Park. Stay out of the water! PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents form parallel to the shoreline.Longshore currents can pull you toward structures, and structural Currents can sweep you out into deeper water along the pier structure. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
146 WHUS43 KGRR 291605 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 1205 PM EDT Mon Jul 29 2019 MIZ037-043-050-056-064-300015- /O.CON.KGRR.BH.S.0010.000000T0000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1205 PM EDT Mon Jul 29 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State Park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...The south side of piers and breakwaters will be most dangerous. Waves will overtop piers and breakwaters possibly sweeping people into the water. Strong currents at the outlets of rivers will quickly pull people offshore, especially around Ludington State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents form parallel to the shoreline. Longshore currents can pull you toward structures, and structural Currents can sweep you out into deeper water along the pier structure. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
171 WHUS43 KGRR 291953 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 353 PM EDT Mon Jul 29 2019 MIZ037-043-050-056-064-300400- /O.CON.KGRR.BH.S.0010.000000T0000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 353 PM EDT Mon Jul 29 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY... * HIGH WAVE ACTION...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG STRUCTURAL CURRENTS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS POSSIBLE. * LOCATION...Beaches from Allegan County northward * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... Grand Haven State Park... Pere Marquette Park in Muskegon... Ludington State Park... * OVERVIEW/POTENTIAL IMPACTS...Winds and waves will gradually diminish this evening. Waves of 3 to 5 feet are still possible this afternoon and early evening. South sides of south piers will be the most dangerous areas to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
604 WHUS43 KGRR 292356 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 756 PM EDT Mon Jul 29 2019 MIZ037-043-050-056-064-300100- /O.CAN.KGRR.BH.S.0010.000000T0000Z-190730T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 756 PM EDT Mon Jul 29 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have decreased and the National Weather Service in Grand Rapids has cancelled the Beach Hazards Statement. $$ WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 1:31 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 28, 1:31 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 131 AM EDT Sun Jul 28 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 PM EDT Sat Jul 27 2019 - Hazardous conditions on Lake Michigan for swimmers/boaters this evening. - Showers and storms to increase in coverage this evening across our area. - Chance for showers/storms continue Sunday into Monday as well. - Mainly dry weather expected mid to late week. && .UPDATE... Issued at 1002 PM EDT Sat Jul 27 2019 Scattered showers and storms have developed as expected, currently mainly north of a Holland to Lansing line but expected to progress slowly south with time. So far the storms have not been too impressive, but some of the storms over Lake Michigan have contained quite a bit of lightning. We'll continue to see showers and non-severe storms randomly developing and moving east for the next several hours before a diminishing trend develops after 06Z. Can't rule out some locally gusty winds from a few storms over the next few hours as DCape is still above 1000 J/KG. && .DISCUSSION...(This evening through next Saturday) Issued at 330 PM EDT Sat Jul 27 2019 Showers and thunderstorms are expected to develop and increase in coverage this evening along and ahead of a southward moving cold front. Instability this evening will remain in a range that supports thunderstorms, 1000-2000 j/kg. LI's are on the order of -3C to -5C. The better wind fields will be peeling away to the east however, so deep layer shear will be dropping. 0-6km shear is on the order of 30 knots at the present time and should only fall off from here. Storm organization will struggle a bit as the shear falls off. We are expecting a band of showers and storms to fill in this evening and work south through the forecast area later this evening and overnight. We have a 30-50 percent chance of precipitation working south tonight. Not expecting severe weather at this time given the decreasing shear and after dark decreasing instability. Main threat from training precipitation will be local swaths of heavy rain. Swaths of 1+ inches of rain will be possible given PWATs in the 1.5 to 1.6 inch range. On Sunday the cold front stalls and essentially becomes a stationary boundary over the forecast area. Not comfortable going dry tomorrow with building instability and a front, so we have 20 percent chances for showers and storms along and south of I-96. Sunday night the front lifts north as a warm front with additional small chances for showers and storms. The better chance for precipitation will come on Monday as a cold front moves into the CWA. A stronger mid level shortwave will move into the Great Lakes pushing a front in from the west. We feel the best chances for precipitation will be in the afternoon and in the southeast have of the forecast area (SE of a line from MOP to GRR to LWA). Cannot rule out some stronger storms on Monday afternoon, but clouds and precip from the morning may hinder instability. Strong deep layer shear is a bit lacking as well. Could see some diurnal showers on Tuesday in the thermal trough aloft, but we are keeping the forecast dry for now. Otherwise, mainly dry from Tuesday through Saturday. Highs through the next 7 days will mainly be in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 126 AM EDT Sun Jul 28 2019 A broken line of showers and thunderstorms will shift southward through the TAF sites overnight. Localized impacts are forecasted. KMKG and KGRR stand to see the most likely potential for a thunderstorm over the next hour or two...thus a period of TS will be in the TAF. Elsewhere we will use VCTS for now. Local fog could form after the showers and thunderstorms move out/dissipate. We will feature some fog around sunrise. The Sunday is looking mostly dry but MVFR clouds are forecasted to develop as we heat up. About mid afternoon the unstable atmosphere could generate a storm or two down around KJXN. We will need to monitor the other TAF sites for this possibility. && .MARINE... Issued at 330 PM EDT Sat Jul 27 2019 We plan no changes to the marine headlines this evening, so a Small Craft, Beach Hazards Statement and Lakeshore Flood Advisory all remain in effect through midnight. Waves have been solidly in the 3 to 5 foot range today, with 6 and 7 footers noted early this morning up towards Ludington. Pier overwash has been seen on the lakeshore cams tonight. Given the push of water in a longer duration sustained southwest flow, there is beach/dune erosion ongoing and some flooding of low spots. Winds and waves will diminish/subside overnight as the core of winds moves off to the east. A period of quiet conditions is expected from late tonight through much of Sunday. Sunday evening, winds will begin to increase once again, peaking late Sunday night and into Monday morning. Another Beach Hazards Statement/Small Craft Advisory will likely be needed for Monday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Meade SYNOPSIS...Duke DISCUSSION...Duke AVIATION...MJS MARINE...Duke
Hazardous weather outlook, Jul 27, 5:27 AM EDT, 21 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 527 AM EDT Sat Jul 27 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 527 AM EDT Sat Jul 27 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A marginal risk for severe thunderstorms exists, mainly for this evening. Damaging winds and large hail are the primary risks. Dangerous swim conditions along with the potential for minor beach erosion are forecasted for most of the lakeshore region. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous swim and boating condition are possible on Monday. Scattered thunderstorms are possible Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-280930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 527 AM EDT Sat Jul 27 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous for small craft into tonight. A few thunderstorms are possible into tonight. Cloud to water lightning strikes, gusty winds and hail are the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions may become hazardous for small craft on Monday. Additional thunderstorms are possible for Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 27, 10:56 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST 4 WNW ROOSEVELT PARK 43.23N 86.34W
07/27/2019 M50 MPH MUSKEGON MI OTHER FEDERAL
MKG GLERL MKGM4 - MUSKEGON PIER.
&&Special weather statement, Jul 27, 11:35 PM EDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 1135 PM EDT Sat Jul 27 2019 MIZ043-044-050-280545- Oceana-Newaygo-Muskegon- Including the cities of Hart, Fremont, and Muskegon 1135 PM EDT Sat Jul 27 2019 ...Significant Weather Advisory... Strong thunderstorms with intense lightning and wind gusts to 45 mph will affect the area through 1230 am. Scattered power outages may occur.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:25 PM EDT | Special Marine Warning | GRR | 35 min | |
| Jul 27, 11:28 PM EDT | Special Marine Warning | GRR | 32 min | |
| Jul 28, 3:04 AM EDT | Small Craft Advisory | GRR | 41 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.